Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 95, NWS Northern Indiana

June 1, 2019Elkhart County, LaGrange County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 1, 2019, 8:22 PM EDT for Elkhart County, LaGrange County, Indiana. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2019, 8:22 PM EDT (00:22 UTC)
Expired
Jun 1, 2019, 9:00 PM EDT
In force
38 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elkhart County, IN, LaGrange County, IN

The radar

The Northern Indiana radar (KIWX), 26 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:35 PM EDTHAIL 2Goshen, IN1 TO 2 INCH HAIL REPORTED BY SEVERAL SPOTTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 5:37 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

623 
WUUS53 KIWX 020022
SVRIWX
INC039-087-020100-
/O.NEW.KIWX.SV.W.0095.190602T0022Z-190602T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
822 PM EDT Sat Jun 1 2019

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  East central Elkhart County in north central Indiana...
  West central Lagrange County in northeastern Indiana...

* Until 900 PM EDT.

* At 822 PM EDT, a severe thunderstorm was located over Goshen,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Goshen, Middlebury and Waterford Mills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4153 8590 4158 8593 4171 8567 4157 8560
TIME...MOT...LOC 0022Z 249DEG 21KT 4157 8584 

HAIL...1.00IN
WIND...60MPH
 
$$

CR
1 follow-up statement
512 
WWUS53 KIWX 020042
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
842 PM EDT Sat Jun 1 2019

INC039-087-020100-
/O.CON.KIWX.SV.W.0095.000000T0000Z-190602T0100Z/
Elkhart IN-Lagrange IN-
842 PM EDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR EAST CENTRAL ELKHART AND WEST CENTRAL LAGRANGE COUNTIES...

At 842 PM EDT, a severe thunderstorm was located near Middlebury, or
7 miles east of Goshen, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Goshen, Middlebury and Waterford Mills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4154 8586 4160 8587 4171 8567 4157 8560
TIME...MOT...LOC 0042Z 249DEG 21KT 4161 8569 

HAIL...1.75IN
WIND...60MPH
 
$$

CR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 7:20 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 1, 7:20 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
720 PM EDT Sat Jun 1 2019

.SYNOPSIS...
Issued at 259 PM EDT Sat Jun 1 2019

Showers and storms are possible through the late evening. Some of
these storms may be severe with hail and damaging winds. Cool and
dry conditions are expected Sunday through Tuesday but additional
rain is expected thereafter.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 259 PM EDT Sat Jun 1 2019

Continue to focus primarily on severe chances this afternoon and
into the late evening. Our CWA continues to destabilize this
afternoon with surface temps around 80F and relatively cold temps
aloft. Surface dewpoints continue to run a few degrees lower than
guidance but excellent low/midlevel lapse rates still yielding
around 2K J/kg 0-1km MLCAPE per SPC/RAP mesoanalysis. Still waiting
on a trigger though with general AVA/subsidence/capping over IN.
Elevated WAA supporting convection across Michigan but this forcing
remains just north of our CWA. Guidance suggests enough heating late
this afternoon to erode lingering cap (particularly NE) and old
outflow/differential heating boundaries/lake breeze could generate a
few isolated storms during the afternoon/early evening as suggested
by the RAP. If this occurs...there will be a marginal severe risk
for wind and hail due to instability but storms will remain "pulsey"
given complete lack of deep layer shear over our area this afternoon
and little/no forcing for organization.

Much better forcing (and shear) arrives later this evening with
approach of fairly vigorous shortwave currently entering northern IL.
Associated cold front won't cross our area until 01-05Z tonight. Two
areas for concern with this later activity. One...potential for a
few isolated storms to develop ahead of the main front. Similar to
this afternoon...this would tap into better diurnal instability but
lack better forcing/shear. Two...with primary shortwave/cold front.
Diurnal timing is not favorable but healthy midlevel CVA and lapse
rates aloft could maintain stronger updrafts into the late evening.
Hail and damaging winds would be the primary concern. Very wet
antecedent conditions always lead to some flooding concern with
thunderstorms but expect storms will move fairly quickly and remain
more on the scattered side. Bottomline...several lower-end chances
for severe storms through the late evening across much of the CWA.
The risk is certainly there but delineating any particular location
and exact timing is difficult in this scenario.

&&

.LONG TERM...(Sunday through Saturday)
Issued at 259 PM EDT Sat Jun 1 2019

Sun/Mon/Tue still looking dry and pleasant with brief period of
highly amplified flow leaving our region in cool/dry NNW flow.
Incoming airmass is relatively chilly with 850mb temps around 0C
across MI and only mid-single digits over Indiana. This yields highs
in the mid/upper 60s and lows Mon morning near 40F. Will still
likely be a fair amount of cu on Sunday and even an outside chance
for a shower in our far east with trough axis swinging through the
eastern Lakes but will hold with silent 10 PoP.

Our reprieve will be short-lived though. Westerly flow returns high
theta-e plume to the area Tuesday night with an upper low meandering
into the region by the weekend. This leads to several periods of
rain and cloudy skies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 717 PM EDT Sat Jun 1 2019

Thunderstorms currently near terminals at onset of TAF cycle and
current storm motions should keep they away until main line of
storms in IL progress eastward this evening. Brief reduction in
both VISBY and CIGS as storms move over the terminals.
Thunderstorms will lose some intensity farther east as instability
decreases after sunset. Otherwise, dry after midnight and VFR for
the remainder of the forecast period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 1, 6:08 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
608 PM EDT Sat Jun 1 2019

INZ003>009-012-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016-
022215-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Marshall-Kosciusko-Whitley-Allen IN-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
608 PM EDT Sat Jun 1 2019 /508 PM CDT Sat Jun 1 2019/

...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a chance of thunderstorms through late evening. Some of
these storms may be severe with hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous swimming conditions are possible Sunday along the
southeast shore of Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested at this time.

INZ013-015-020-022>027-032>034-OHZ024-025-022215-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Van Wert-Allen OH-
608 PM EDT Sat Jun 1 2019 /508 PM CDT Sat Jun 1 2019/

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

There is a chance of thunderstorms through late evening. Some of
these storms may be severe with hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous swimming conditions are possible Sunday along the
southeast shore of Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested at this time.

LMZ043-046-022215-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
608 PM EDT Sat Jun 1 2019

...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms are expected late this afternoon into early
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 8:08 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
808 PM EDT Sat Jun 1 2019

INZ009-018-OHZ001-004-015-020100-
Allen-De Kalb-Defiance-Williams-Paulding-
808 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEN...
SOUTHEASTERN DE KALB...NORTHWESTERN DEFIANCE...NORTHWESTERN PAULDING
AND SOUTHERN WILLIAMS COUNTIES...

At 808 PM EDT, a strong thunderstorm was located near Butler, moving
east at 40 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Bryan, Hicksville, Butler, Edgerton, Stryker, St. Joe, Edgerton In
Williams County, Farmer, Newville, Ney, Williams Center, Melbern, The
Bend, Saint Joe and Mark Center.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4122 8490 4145 8495 4152 8441 4125 8446
TIME...MOT...LOC 0008Z 258DEG 34KT 4138 8483

HAIL...0.88IN
WIND...30MPH

MARSILI
Local storm report, Jun 1, 8:12 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
812 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             4 SSW RANSOM            41.72N 84.55W
06/01/2019  E1.00 INCH       HILLSDALE          MI   TRAINED SPOTTER

&&

MCD
Special weather statement, Jun 1, 8:12 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
812 PM EDT Sat Jun 1 2019

INZ004-005-020045-
St. Joseph-Elkhart-
812 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART AND
NORTHEASTERN ST. JOSEPH COUNTIES...

At 811 PM EDT, a strong thunderstorm was located over Mishawaka,
moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Georgetown, Dunlap, Simonton
Lake, Granger, Gulivoire Park, Osceola, Indian Village and Jimtown.

This includes Interstate 80 in Indiana between mile markers 78 and
82, and between mile markers 85 and 97.

&&

LAT...LON 4176 8585 4157 8589 4162 8626 4172 8623
      4176 8591
TIME...MOT...LOC 0011Z 272DEG 24KT 4166 8613

HAIL...0.75IN
WIND...40MPH

CR
Local storm report, Jun 1, 8:13 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
813 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             3 NNE CONCORD           41.36N 84.92W
06/01/2019  E0.70 INCH       DE KALB            IN   PUBLIC

&&

MCD
Local storm report, Jun 1, 8:19 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
819 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             1 NE MOSCOW             42.06N 84.50W
06/01/2019  E1.00 INCH       HILLSDALE          MI   TRAINED SPOTTER

            SEVERAL REPORTS OF DIME TO QUARTER SIZED
            HAIL.

&&

MCD
Local storm report, Jun 1, 8:20 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
820 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             HICKSVILLE              41.29N 84.77W
06/01/2019  E0.70 INCH       DEFIANCE           OH   TRAINED SPOTTER

&&

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:12 PM EDTSpecial Weather StatementIWXElkhart33 min
Jun 1, 8:27 PM EDTSevere Thunderstorm WarningIWXLaGrange33 min
Jun 1, 8:39 PM EDTSpecial Weather StatementIWXElkhart36 min
Jun 1, 8:40 PM EDTAreal Flood WarningIWXSteuben3 hr
Jun 1, 8:43 PM EDTSevere Thunderstorm WarningIWXDeKalb29 min
Jun 1, 8:55 PM EDTSpecial Weather StatementIWXLaGrange35 min
Jun 1, 8:58 PM EDTSevere Thunderstorm WarningIWXSteuben32 min
Jun 1, 9:01 PM EDTSpecial Weather StatementIWXWhitley29 min
Jun 1, 9:23 PM EDTSpecial Weather StatementIWXLaGrange, Steuben37 min
Jun 1, 9:30 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben30 min
Jun 1, 9:33 PM EDTSpecial Weather StatementIWXAllen27 min
Jun 1, 9:40 PM EDTSevere Thunderstorm WarningIWXAllen50 min
Jun 1, 9:52 PM EDTAreal Flood AdvisoryIWXElkhart, LaGrange11 hr
Jun 1, 9:56 PM EDTSevere Thunderstorm WarningIWXAllen49 min
Jun 1, 10:16 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Wabash, Wells44 min
Jun 1, 10:23 PM EDTAreal Flood WarningIWXAllen3 hr
Jun 1, 10:27 PM EDTSpecial Weather StatementIWXAllen33 min
Jun 1, 10:28 PM EDTSpecial Weather StatementIWXHuntington47 min
Jun 1, 10:50 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Wells40 min
Jun 1, 10:56 PM EDTSpecial Weather StatementIWXBlackford, Grant34 min
Jun 1, 11:39 PM EDTSpecial Weather StatementIWXAdams51 min
Jun 1, 11:55 PM EDTAreal Flood WarningIWXSteuben9 hr
Jun 2, 12:14 AM EDTSpecial Weather StatementIWXJay31 min
Jun 2, 12:25 AM EDTSpecial Weather StatementIWXJay35 min
Jun 2, 2:06 AM EDTRiver Flood WarningIWXAllen, DeKalb21 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.